Warfarin, Dietary Supplements a Risky Combo

If you’re using the anticlotting drug warfarin, tell your doctor about any herbal or dietary supplements you may be taking.

That’s the strong advice of researchers who say that nine of the 10 top-selling supplements can change the effectiveness of warfarin, potentially causing a dangerous bleed, a deadly blood clot, or even a stroke.

In a survey, nearly three-fourths of 100 people on warfarin reported they used over-the-counter multivitamins or other supplements, yet supplement use was not documented on the medical charts of nearly 70% of them, says Jennifer Strohecker, PharmD, a clinical pharmacist at Intermountain Healthcare in Salt Lake City.

Previous research has shown that fewer than one in three people tell their doctor about dietary supplement use, she tells WebMD.

via Warfarin, Dietary Supplements a Risky Combo.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s